Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 268, NWS North Platte, NE

August 15, 2018Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2018, 6:40 PM CDT for Lincoln County, Nebraska. It was in force for 50 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 6:40 PM CDT (23:40 UTC)
Expired
Aug 15, 2018, 7:30 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:50 PM CDTTSTM WND GST 602 Ne Hershey, NE
Aug 15, 7:00 PM CDTHAIL 1.758 Wnw North Platte, NEREPORT VIA SOCIAL MEDIA OF GOLF BALL SIZE HAIL AND 0.50 INCHES OF RAINFALL.
Aug 15, 7:05 PM CDTTSTM WND GST 701 W North Platte, NEESTIMATED 70-80 MPH WIND GUSTS ON WEST SIDE OF NORTH PLATTE. LARGE TREE BRANCH DOWN
Aug 15, 7:05 PM CDTHAIL 11 W North Platte, NE
Aug 15, 7:09 PM CDTHAIL 1North Platte, NE
Aug 15, 7:11 PM CDTHAIL 1North Platte, NEREPORTED NEAR SUNSET AND BUFFALO BILL ROAD.
Aug 15, 7:11 PM CDTHAIL 1.25North Platte, NEREPORTED AT THE 2800 BLOCK OF WEST 6TH STREET.
Aug 15, 7:21 PM CDTTSTM WND GST 53North Platte 1se, NEMESONET STATION E6000, NORTH PLATTE 1SE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KLBF 152340
SVRLBF
NEC111-160030-
/O.NEW.KLBF.SV.W.0268.180815T2340Z-180816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
640 PM CDT WED AUG 15 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in southwestern Nebraska...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located near Sutherland,
  or 17 miles northwest of North Platte, moving southeast at 30 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  North Platte, Sutherland, Hershey, Sutherland Reservoir State
  Recreation Area, North Platte Airport, Coker, O'Fallons and
  Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 155 and 181.
 Highway 83 between mile markers 78 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4128 10127 4137 10106 4113 10062 4090 10105
TIME...MOT...LOC 2339Z 315DEG 26KT 4125 10108 

HAIL...1.75IN
WIND...<50MPH
 
$$

JWS
3 follow-up statements
017 
WWUS53 KLBF 152355
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
655 PM CDT WED AUG 15 2018

NEC111-160030-
/O.CON.KLBF.SV.W.0268.000000T0000Z-180816T0030Z/
Lincoln NE-
655 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 655 PM CDT, a severe thunderstorm was located near Hershey, or 8
miles northwest of North Platte, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, North Platte Airport, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 155 and 181.
 Highway 83 between mile markers 78 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 10127 4137 10106 4113 10062 4090 10105
TIME...MOT...LOC 2355Z 305DEG 31KT 4119 10091 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
987 
WWUS53 KLBF 160006
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
706 PM CDT WED AUG 15 2018

NEC111-160030-
/O.CON.KLBF.SV.W.0268.000000T0000Z-180816T0030Z/
Lincoln NE-
706 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 705 PM CDT, a severe thunderstorm was located over North Platte,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, North Platte Airport, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 155 and 181.
 Highway 83 between mile markers 78 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 10127 4137 10106 4113 10062 4090 10105
TIME...MOT...LOC 0005Z 313DEG 26KT 4115 10079 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
332 
WWUS53 KLBF 160008
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
708 PM CDT WED AUG 15 2018

NEC111-160030-
/O.CON.KLBF.SV.W.0268.000000T0000Z-180816T0030Z/
Lincoln NE-
708 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 708 PM CDT, a severe thunderstorm was located over North Platte,
moving southeast at 30 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, North Platte Airport, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 155 and 181.
 Highway 83 between mile markers 78 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 10127 4137 10106 4113 10062 4090 10105
TIME...MOT...LOC 0008Z 313DEG 26KT 4114 10078 

HAIL...1.25IN
WIND...80MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:34 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 15, 6:34 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 15 2018

Active weather is in store for most of north central Nebraska
through Thursday. Severe weather is possible late this afternoon and
into the evening as a front moves across the region. Large hail and
strong winds will be the primary threats, however, an isolated
tornado is also possible. As the event progresses overnight
Wednesday night, severe potential will diminish and heavy rain will
become the main threat. One to two inches are possible northeast of
a line from Valentine to Broken Bow through 7am CDT Thursday.

Rain will end on Thursday with much of the precipitation east of the
forecast area by 7am to 9am CDT. Lingering showers will continue
east of a line from Broken Bow to Ainsworth through the early
afternoon before tapering off. Daytime high temperatures on Thursday
will rise into the low 80s with locations that experience rain
showers much of the day only rising into the upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 15 2018

The extended period will start off dry as high pressure builds
across the central Plains. Dry weather will remain across the region
through midday Saturday. Expect temperatures to continue in the mid
to upper 80s for Friday and Saturday.

The next chance of rain and thunderstorms will arrive on Saturday
evening. Current model runs are inconsistent in timing of
precipitation arrival. For now, will have rain moving into locations
west of US-83 between 3pm and 6pm CDT. Rain will then progress
eastward through the overnight period. At this time severe potential
appears low, however, isolated thunderstorms are still possible. The
main concern with the rain on Saturday night and early Sunday will
be the potential for heavy rainfall. Locations across the I-80
corridor and into the southern Sandhills could easily see between 1
and 2 inches of new rain. For the most part due to the long duration
of this event and precipitation falling across the Sandhills,
flooding will not be a concern. In addition, small hail and brief
gusty winds could also be possible.

Rain showers will continue into Sunday, however, will be continuing
to move eastward. Rain ends from west to east throughout the day,
with all precipitation exiting the region by Sunday evening.
Additional rainfall up to a half inch is possible through Sunday.

High pressure and dry weather returns on Sunday night. Drier weather
and cooler temperatures will be the main stories through the middle
of next week. High temperatures will start off in the mid to upper
70s on Sunday and slowly rise into the upper 70s to low 80s by next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Aug 15 2018

For the KLBF terminal: Expect thunderstorms in the vicinity of the
terminal through 03z Thursday. Some strong storms are possible
from 00z to 02z with sfc wind gusts to 40 KTS, visibilities down
to 1SM, heavy rain and hail. Conds will improve after 04z with
scattered to broken ceilings 12000 to 25000 FT AGL. for the KVTN
terminal: Expect thunderstorms to impact the terminal through 05z
Thursday. conds will improve thereafter with ceilings ranging
from 15000 to 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 3:25 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed Aug 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms are expected to develop this evening across
all of western and north central Nebraska. A few storms could
become severe with large hail, damaging winds, and heavy
rainfall the primary threats. An isolated tornado may be possible
as well. The area of concern for severe weather is north of I-80
with the best chance north of a line from Merriman to Thedford to
Burwell. Rainfall between 1 to 2 inches is possible across
northern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Saturday night through Sunday morning.
At this time, severe weather is not anticipated. Stay tuned for
later outlooks as the details on this system become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4pm and 11pm CDT
Wednesday across most of north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, Aug 15, 5:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             7 E ARTHUR              41.56N 101.56W
08/15/2018  E2.75 INCH       ARTHUR             NE   PUBLIC

            WIDE ASSORTMENT OF HAIL WITH LARGEST BEING BASEBALL SIZE.

&&

JURGENSEN
Special weather statement, Aug 15, 5:54 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
554 PM CDT WED AUG 15 2018

NEZ010-152330-
Holt NE-
554 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOLT COUNTY UNTIL
630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Atkinson, or 22 miles west of O'Neill, moving east
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atkinson and Emmet.

This includes Highway 20 between mile markers 290 and 301.

LAT...LON 4235 9920 4253 9915 4254 9875 4225 9879
TIME...MOT...LOC 2253Z 282DEG 28KT 4243 9908

Gomez
Local storm report, Aug 15, 6:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             12 SE BUCKTAIL LAKE     41.38N 101.28W
08/15/2018  E1.75 INCH       KEITH              NE   PUBLIC

            PING PONG TO GOLF BALL HAIL AT LARGEST. WIND GUSTS OF 25
            MPH OR LESS. TIME ESTIMATED FROM RADAR.

&&

JURGENSEN
Local storm report, Aug 15, 6:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             23 NW SUTHERLAND        41.39N 101.44W
08/15/2018  E1.00 INCH       KEITH              NE   PUBLIC

&&

JGOMEZ
Special weather statement, Aug 15, 6:30 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM CDT WED AUG 15 2018

NEZ005-008-026-160015-
Brown NE-Eastern Cherry NE-Blaine NE-
630 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY...
SOUTHWESTERN BROWN AND NORTHERN BLAINE COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Brownlee, or 28 miles southwest of Ainsworth, moving
east at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Raven, Moon Lake, Willow Lake State Wildlife Management Area and Long
Lake State Wildlife Management Area.

LAT...LON 4230 10048 4247 10039 4233 9979 4208 9993
TIME...MOT...LOC 2330Z 292DEG 23KT 4236 10035

Gomez
Local storm report, Aug 15, 6:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             10 SE ARTHUR            41.47N 101.56W
08/15/2018  E0.75 INCH       ARTHUR             NE   PUBLIC

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:39 AM CDTDense Fog AdvisoryLBFHolt, Lincoln4 hr
Aug 15, 7:42 AM CDTSpecial Weather StatementLBFCuster33 min
Aug 15, 9:38 AM CDTSpecial Weather StatementLBFSheridan52 min
Aug 15, 11:32 AM CDTSpecial Weather StatementLBFSheridan43 min
Aug 15, 12:01 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Aug 15, 1:31 PM CDTSpecial Weather StatementLBFBrown44 min
Aug 15, 2:04 PM CDTSpecial Weather StatementLBFRock41 min
Aug 15, 4:34 PM CDTSpecial Weather StatementLBFGrant41 min
Aug 15, 4:45 PM CDTSevere Thunderstorm WarningLBFArthur, Grant45 min
Aug 15, 5:06 PM CDTSpecial Weather StatementLBFKeith24 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson52 min
Aug 15, 5:26 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Aug 15, 5:28 PM CDTSevere Thunderstorm WarningLBFArthur47 min
Aug 15, 5:54 PM CDTSpecial Weather StatementLBFHolt36 min
Aug 15, 6:01 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson44 min
Aug 15, 6:17 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson28 min
Aug 15, 6:30 PM CDTSpecial Weather StatementLBFBrown45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.